Texas, 2020Drought in Texas, March 3 to 31, 2020
March 3 to 31, 2020 · NWS BRO · 10 events in 10 counties and zones
The combination of above normal temperatures during the first week of the month, followed by a cooler but very dry period during the second week, with a return to much above normal temperatures for the start of the third week - all with little to no rainfall - worsened drought across all of Deep South Texas and the Rio Grande Valley through mid March. By mid March, impacts to cattle were being…
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of above normal temperatures during the first week of the month, followed by a cooler but very dry period during the second week, with a return to much above normal temperatures for the start of the third week - all with little to no rainfall - worsened drought across all of Deep South Texas and the Rio Grande Valley through mid March. By mid March, impacts to cattle were being noted with additional water hauling necessary to help hydration, and a number of crops were not yet planted with the lack of needed rainfall combined with exceptionally high evaporation rates for early March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 2, 10:36 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 2, 10:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1036 PM CST Mon Mar 2 2020
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...MVFR conditions look to be the predominate flying
category overnight and through the day Tuesday as stratus clouds
overspread the region. Atmospheric conditions may favor for some
fog formation and for the ceilings to lower with flight categories
briefly dropping to IFR a few hours either side of sunrise.
Conditions may also improve back to VFR for a few hours Tuesday
afternoon, especially in the KMFE vicinity, where some drier mid-
layer air may mix-out through the lower stratus layer. Light to
occasional moderate southeast winds prevail tonight and Tuesday.
&&
.PREV DISCUSSION... /issued 924 PM CST Mon Mar 2 2020/
DISCUSSION...A quick update to expand fog potential for all of
Deep South Texas, the RGV and adjacent coastal waters. Not
expecting widespread dense fog tonight but there may be some
areas over the northern Ranchlands. Hi-res models and
deterministic guidances indicate fog developing a few hours
either side of sunrise Tuesday as boundary layer winds continue to
slowly decouple and the surface inversion lowers. Models suggest
favored locations from Falfurrias to Hebbronville possibly seeing
a few hours of dense fog around sunrise Tuesday with other
locations dropping between 1/2-1 mile at times. High clouds and
a stratus layer spreading across the region and residual wind may
impede fog development overnight. As for the marine areas, higher
dew point air over the Gulf is being advected over the cooler
shelf waters and with observations from offshore platforms
indicating persistent sea fog this evening marine advection fog
may also form over next few hours or after midnight and towards
sunrise. Overnight shift will monitor for dense fog advisories
with no concrete evidence of any current conditions showing fog of
less than one-quarter mile (inland) or less than one mile(offshore)
to issue an advisory at this time.
PREV DISCUSSION... /issued 528 PM CST Mon Mar 2 2020/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...MVFR conditions to overspread the three regional
airports this evening and prevail overnight as winds go light and
surface moisture increases under a surface inversion at 3000 feet.
Inversion to lower overnight into sunrise Tuesday with the
potential for a mix of radiational and advection fog developing. A
period of IFR conditions, a few hours either side of sunrise, due
to the low ceilings and the fog is added into the latest TAF
package. Ceilings slowly rise and fog lifts mid to late morning
Tuesday with the potential for a west to east break in the MVFR
ceilings for a few hours in the afternoon before the marine layer
returns by or shortly after the end of the TAF package. Light
southeast wind prevail tonight and Tuesday.
PREV DISCUSSION... /issued 253 PM CST Mon Mar 2 2020/
SHORT TERM (Tonight through Tuesday Night): Stacked storm system
over South California/Northwest Mexico will edge east tonight,
pushing an underlying surface front toward West Texas. An
additional boundary pushing south from the Plains into North Texas
will eventually complicate matters a bit along the Northern Gulf,
but should not be an issue for deep South Texas and the RGV.
Modest onshore flow and above normal temperatures, highs in the
80s and lows in the 60s, will persist from now into Tuesday and
Tuesday evening. The storm system located over North Central
Mexico on Tuesday will lift into West Texas Tuesday night, and
upper instability could bring isolated thunderstorms into the
northwest corner of the CWA late Tuesday night. While initial
northwest winds could develop across the CWA Tuesday night, it
looks like the biggest push will be delayed until Wednesday
morning when strong northwest winds and much drier air will
quickly overwhelm the CWA.
LONG TERM (Wednesday through Monday): Upper level low pressure
system centered over the state on Wednesday will advance east
through Thursday while gradually weakening. Upper level ridging
then moves in from the west for late in the week and into the
the weekend. A weak disturbance moving into the Texas panhandle
from Sunday into the start of next week will allow for nearly
zonal flow to establish aloft.
The front mentioned in the short term will finish pushing across
the valley and the coastal waters on Wednesday morning, where a
few lingering rain showers may be possible. In wake of this front,
expect for breezy to windy northwesterly winds and very dry air
to move into the region. This will result in the concern for fire
weather and please refer to the fire weather discussion below for
additional details. Despite the passage of the cold front,
afternoon temperatures on Wednesday will still warm up into the
middle to upper 80s, as the surface high pressure lags behind the
front and builds atop South Texas into Thursday.
With a very dry airmass and surface high pressure building over
the region, expect for slightly cooler and more comfortable
temperatures to round out the workweek. Expect for the humidity
and temperatures to gradually rise and for clouds to increase
throughout the weekend and into early next week as the surface
high slides to the east, allowing for the return of onshore
southeasterly winds. Late Sunday into Monday could feature the
slight chance of showers with area moisture and influence of a
storm system to the north.
MARINE...(Now through Tuesday night) Light to moderate southeast
to south winds and moderate seas. Slightly higher seas may occur
on the offshore Gulf waters, possibly requiring a small craft
should exercise caution statement.
Wednesday through Saturday night...Moderate to adverse marine
conditions are expected Wednesday behind the passage of a cold
front. Marine conditions then deteriorate further for Wednesday
night into Thursday as surface high pressure to the north builds
southward over the region. Small Craft Advisories will be likely
with wind gusts near or just shy of Gale force. Conditions then
gradually improve from Thursday night into Saturday with surface
high pressure settled over the area. The surface high slides to
the east into Saturday night. Winds and seas slowly respond by
returning of moderate to adverse levels.
FIRE WEATHER...A Fire Weather Watch has been issued for all of
Deep South Texas except for the immediate coast for Wednesday
from 15Z until 01Z as relative humidity values fall into the 15
to 20 percent range while 20 foot northwesterly winds trend of 15
to 25 mph with higher gusts. Conditions improve Wednesday evening
as relative humidity values rise and the wind speeds begin to
decrease.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Wednesday morning through Wednesday
evening for TXZ248>255-353.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
59/99Hazardous weather outlook, Mar 2, 3:59 PM CST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Brownsville TX
359 PM CST Mon Mar 2 2020
TXZ248>257-351-353-032200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
359 PM CST Mon Mar 2 2020
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There is a moderate risk of rip currents at area beaches along the
lower Texas coast.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated strong thunderstorms will be possible Tuesday night,
mainly across northern Zapata and Jim Hogg counties. The main
threat from any storms that develop will be damaging winds.
A Fire Weather Watch is in effect from Wednesday morning through
Wednesday evening. Red Flag Warnings may be needed.
An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-032200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
359 PM CST Mon Mar 2 2020
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Small Craft Advisories are possible Wednesday and Thursday. A few
gusts to gale force will be possible Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Willacy
- When
- March 3, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Severe (D2) Drought arrived in Willacy County on March 3rd, and would continue through month's end. Just enough rainfall fell at various times during the period to keep this condition as status quo, despite near record monthly heat.
Drought, Inland Kenedy County
- When
- March 3, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Severe (D2) Drought arrived in southern Kenedy County on March 3rd, and would develop in northern Kenedy County on March 17th. Central Kenedy County would remain in moderate (D1) Drought, courtesy of showers that moved through the region, keeping status quo while rain missed the northern third of the county. Just enough rainfall fell at various times during the period in southern Kenedy County to keep Severe Drought as status quo, despite near record monthly heat.
Drought, Coastal Kenedy County
- When
- March 3, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Coastal Kenedy County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Severe (D2) Drought arrived in southern Kenedy County on March 3rd, and would develop in northern Kenedy County on March 17th. Central Kenedy County would remain in moderate (D1) Drought, courtesy of showers that moved through the region, keeping status quo while rain missed the northern third of the county. Just enough rainfall fell at various times during the period in southern Kenedy County to keep Severe Drought as status quo, despite near record monthly heat. This included coastal sections of the county.
Drought, Coastal Willacy
- When
- March 3, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Drought Monitor
Severe (D2) Drought arrived in Willacy County on March 3rd, and would continue through month's end. Just enough rainfall fell at various times during the period to keep this condition as status quo, despite near record monthly heat. Conditions were similar along the coast.
Drought, Cameron
- When
- March 3, 12:00 AM CST to March 30, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Severe (D2) Drought arrived in Cameron County on March 3rd, and would continue through March 30th due to a combination of mainly much above average temperatures and limited rainfall - all which contributed to high evaporation rates for this time of year.
Drought, Coastal Cameron
- When
- March 3, 12:00 AM CST to March 30, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Drought Monitor
Severe (D2) Drought arrived in Cameron County on March 3rd, and would continue through March 30th due to a combination of mainly much above average temperatures and limited rainfall - all which contributed to high evaporation rates for this time of year. Similar conditions prevailed along the coast.
Drought, Southern Hidalgo County
- When
- March 3, 12:00 AM CST to March 16, 11:59 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Severe (D2) drought expanded into southern Hidalgo County on March 3rd, and would continue through March 16th. Impacts on dryland crops (not planted) and cattle (additional water hauling) became more acute by mid-month with the lack of rain and near record heat overall.
Drought, Starr
- When
- March 3, 12:00 AM CST to March 23, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Extreme (D3) Drought conditions expanded to cover all of Starr County on March 3rd, and would continue through March 16th. Reports from the USDA Farm Service Extension office in Edinburg mentioned an increase in water hauling for cattle on ranches across the county by the end of the period.
Drought, Jim Hogg
- When
- March 3, 12:00 AM CST to March 16, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Extreme (D3) Drought conditions expanded to cover all but the northeast corner of Jim Hogg County (which remained at Severe (D2) levels) on March 3rd; these conditions would continue through March 16th.
Drought, Zapata
- When
- March 3, 12:00 AM CST to March 16, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Extreme (D3) Drought conditions expanded to cover all of Zapata County on March 3rd; these conditions would continue through March 16th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Maryland, March 3, 2020$57,000 · 61 kt wind · 19 events
- Damaging Winds in West Virginia, March 3, 2020$35,000 · 56 kt wind · 11 events
- Tornadoes and Damaging Winds in Alabama, March 3 to 4, 2020EF1 · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 3 to 4, 202023 events
- Damaging Winds in Pennsylvania, March 3, 20201 injured · 55 kt wind · 12 events
- Tornado and Flood in Tennessee, March 3, 2020EF0 · 9 events
- Damaging Winds and Lightning Strike in New Jersey, March 3, 202059 kt wind · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 3 to 4, 20208 events
- Damaging Winds in Virginia, March 3, 2020$6,000 · 56 kt wind · 5 events
- Hail in Arkansas, March 3, 20201 in hail · 2 events
- Hail and Damaging Wind in Kentucky, March 3, 2020$2,000 · 0.75 in hail · 2 events
- Extreme Cold and Cold in Alaska, March 3 to 6, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883454, 883461, 883462, 883463, 883473, 883474, 883475, 883480, 883488, 883489.